24-Hour Crisis Hotline: (877)SAFEGBC or (877)723-3422 Mental Health & Substance Abuse Issues

6502 Nursery Drive, Suite 100
Victoria, TX 77904
(361)575-0611
Fax: (361)578-5500
Regular Hours: M-Fri 8am - 5pm
Every 3rd Thurs of the Month - Extended Hours Until 7 pm

Child & Adolescent Development: Overview
Resources
Basic InformationMore InformationLatest News
New Tricks to Turn Your Fussy Eater AroundWeight Loss in Childhood May Protect Boys Against Future InfertilityChildhood Trauma Linked With Higher Odds for Adult Neurological IllsParents of Hospitalized Kids Need More Info on Costs: StudyWhich Kids Are at Highest Risk From COVID?Watch Their Backs -- Don't Overload Those SchoolbagsDoctors Often Miss Signs of Type 1 Diabetes in KidsNeighborhood Gun Violence Means Worse Mental Health for KidsLower Dose of Pfizer COVID Vaccine Works Well in Young Children, Company SaysLong-Haul COVID in Kids Typically Ends Within 3 Months: StudyChild Obesity Rose Sharply During PandemicCOVID Vaccines for Kids Under 12 Could Come This Fall: FauciChild Cancers Are Rare, But Here Are Signs to Look ForGetting Kids Eyeglasses Boosts School Grades: StudyKids' Temporary Tattoos Can Harm Skin FunctionEczema Can Take Toll on Child's Mental HealthCOVID Cases Rise Sharply Among Kids as School Year StartsKids Piled on Extra Pounds During PandemicYour Young Child Is Sick: Is it COVID or RSV?As Classes Resume, Some Health Tips From the CDCFDA Warns Against 'Off-Label' Use of Pfizer Vaccine in Younger ChildrenParents' Poll Finds Strong Support for Vaccination of Students, TeachersTeachers' Unions, Doctors Agree: Vaccines, Masks Crucial for Return-to-School4 Out of 10 Parents Have No Plans to Get Child Vaccinated for School: PollCommon Pesticide to Be Banned Over Links to  Problems in ChildrenDiabetes in Pregnancy Tied to Eye Issues in KidsChild Injuries, Deaths Spur Recall of 10 Million Magnet Balls, CubesBabies, Toddlers Spread COVID Faster in the Home Than Teens Do: StudyGet Your Kids on a School-Ready Sleep ScheduleKids of Heavy Drinkers Face Multiple Threats to HealthNew Clues to What Triggers Dangerous Syndrome in Kids With COVIDModerna COVID Vaccine Safe, Effective in Teens: StudyU.S. Kids Are Eating More 'Ultraprocessed' FoodsEasy Steps to Get Your Child Ready for the COVID-19 VaccineKeeping Classrooms Safe for Kids With Asthma, AllergiesIs the Delta Variant Hitting Kids Harder?White House Outlines Effort to Vaccinate Young as Schools Start to Reopen'Long COVID' Symptoms Rare in Kids: StudyAHA News: Protecting Children's Mental Health as They Head Back to SchoolParents' Pot Smoking Means More Colds, Flu for KidsTroubling Rise Seen in Both COVID, RSV Cases Among ChildrenPfizer, Moderna to Expand Vaccine Studies in Young ChildrenCan COVID Transmit Easily on Crowded School Buses?Kids Still Dying From Accidental Exposure to Fentanyl Pain PatchesWhen Are Head Injury Risks Highest for Young Soccer Players?Simple Step Gets More School Kids Eating Their VeggiesSurvey Finds U.S. Parents Split on COVID Vaccination for Kids Under 12Most Parents Clueless About Overuse Dangers to Young PitchersEven Young Children Can Have Breathing Issues During Sleep1.5 Million Kids Worldwide Lost Parent or Other Caregiver to COVID-19
Questions and AnswersLinks
Related Topics

ADHD: Attention Deficit Hyperactivity Disorder
Childhood Mental Disorders and Illnesses
Child Development & Parenting: Infants (0-2)
Child Development & Parenting: Early (3-7)

Kids Still Dying From Accidental Exposure to Fentanyl Pain Patches

HealthDay News
by Robert Preidt
Updated: Jul 26th 2021

new article illustration

MONDAY, July 26, 2021 (HealthDay News) -- Accidental exposure to fentanyl pain patches is putting children's lives at risk, the U.S. Food and Drug Administration warns.

Fentanyl is a powerful opioid pain reliever; so powerful that fentanyl patches are typically only prescribed to patients who require round-the-clock, long-term pain relief, such as cancer patients. They're generally replaced every three days.

Kids can overdose on new or used fentanyl patches by putting them in their mouth or on their skin. This drug can slow breathing and decrease levels of oxygen in a child's blood, potentially causing death.

The FDA is calling on parents and caregivers to make sure these patches are stored, used and disposed of properly. The agency offers these tips:

  • Keep fentanyl patches and other drugs in a secure location out of children's sight and reach. Little ones may think a prescription patch is a sticker, tattoo or bandage.
  • Cover the fentanyl patch with a transparent adhesive film or apply first aid tape around the edges to secure it to your skin.
  • Throughout the day, check that the patch is still in place and secure.
  • When you apply a new patch, immediately dispose of the used one properly.

Keep in mind that a partially detached patch could get stuck on a child when an adult holds them or sleeps with them.

If you use fentanyl patches or other prescription opioids, ask your health care provider about obtaining naloxone, a drug used to reverse an overdose. Naloxone can be given to anyone, including kids, who may have been exposed to a fentanyl patch, the FDA says.

If you suspect that a child has been exposed to a fentanyl patch, call 911 and seek emergency medical help immediately -- even if you administer naloxone.

Keep in mind that early signs of exposure in young children might be hard to spot. Drowsiness is among them, but it could be misinterpreted as routine fatigue or sleepiness. Other signs that the child may have been exposed to fentanyl include:

  • Trouble breathing
  • Shortness of breath
  • Swelling of the face, tongue or throat
  • Agitation
  • High body temperature
  • Stiff muscles.

More information

The U.S. National Library of Medicine has more on fentanyl patches.

SOURCE: U.S. Food and Drug Administration, news release